Specialty Topics

 

You may be surprised to learn that some medication errors happen simply because of misunderstood abbreviations that doctors and other health professionals use when communicating prescription orders. Misinterpretations can even happen when the prescription is sent by computer. Here’s an example:

On September 4, 2008, the U.S. Food and Drug Administration (FDA) announced that the makers of four drugs known as "tumor necrosis factor alpha blockers" (TNF-alpha blockers) must strengthen existing warnings on the risk of developing fungal infections. Some patients with invasive infections have died.

The Food and Drug Administration (FDA) has announced labeling changes, including a boxed warning, to highlight the risks of life-threatening infections with the use of Raptiva (efalizumab). FDA is also requiring the drug’s manufacturer to submit a Risk Evaluation and Mitigation Strategy (REMS), which will include a Medication Guide for patients and a timetable for assessment of the REMS.

Cholesterol-lowering medicines can cause a variety of muscle problems. These side effects can range from mild soreness to a potentially deadly condition called rhabdomyolysis (pronounced rab-doe-my-o-ly-sis).

Page 3 of 3

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work